MAUDE Adverse Event Report: BECTON, DICKINSON & CO. BD KIESTRA INOQULA+ TLA; MICROBIAL SPECIMEN INOCULATION

BECTON, DICKINSON & CO. BD KIESTRA INOQULA+ TLA; MICROBIAL SPECIMEN INOCULATION
Model Number 447213
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.(b)(4).
 
Event or Problem Description
It was reported while using a bd kiestra¿ inoqula tla¿ to process patient samples a failure to inoculate specimen plates occurred for 6 samples.The laboratory initially interpreted the un-inoculated plates as negative, and reported results as such.Upon retesting the samples manually the laboratory confirmed the correct growth results were obtained.The issue resulted in a 2 day delay for the growth identification and corrected lab reports.No adverse medical impact was reported with regards to patients due to this issue.
 
Additional Manufacturer Narrative
H.6.Investigation: the customer informed the bd customer service desk that while using the inoqula to process patient samples, a failure occurred to inoculate specimen on bi-plates for 6 samples associated to 6 patients.The laboratory initially interpreted the uninoculated plates as negative and reported results as such.Upon retesting the samples manually, the laboratory confirmed the correct growth results were obtained.No adverse medical impact was reported with regards to patients due to this issue.The investigation was initially focused on the configuration and history of the inoqula.The inoqula is equipped with pdv (positive dispense verification) and this was operational at the time of the issue according the field service engineer per interview on 10/jul/2020.At the time of the issue, the inoqula ran on software version 20.3.102.402.On 28/may/2020, the center for bi-plate detection was defect and replaced by bd field service.The fse recalibrated the bi-plate detection, performed oq and confirmed effectiveness.Three days later (31/may/2020), bd field service was dispatched to the barcoda.On site, the customer asked field service to look at the inoqula for errors around the detection of the bi-plates.Field service did not find anything that day and there were no issues in subsequent two days.On 04/jun/2020 the customer informed bd service desk that beads remained in the plates.Onsite investigation revealed that the lift/rotation functionality that rotates the plate for inoculation on both compartments, did not rotate fully.So, there was inoculation, but on the wrong section/divider of the compartments.The investigation continued on the scope of the samples/patients impacted.During an interview of the field service engineer involved, held on 10/jul/2020, the engineer was able to indicate that the customer narrowed down the scope to 6 plates incorrectly processed through the inoqula, by manually reprocessing 1000 samples/plates.The case has been escalated to the sustaining core team for further (technical) investigation.It has been ruled out that the plc settings are the cause since the issue was only limited to 6 samples and not all.Additional investigation in cooperation with the fse revealed the root cause: the bi-plate detection sensor is reacting too sensitive i.E.The sensor detects something which does not correspond to the bi-plate divider.Inoqula software version 20.3.104.860 is created and released to solve the issue related to incorrect detection of the bi-plate per change control# cc_2020_01296.This new inoqula version is part of icefall 3.2 release.To migrate to icefall 3.2 a customer has to be on icefall 2.3.1, then being updated to windows 10, before being able to migrate to icefall 3.2 per change control# cc_2020_01174.Since the occurrence of an incorrect bi-plate inoculation is rated low (based on the available pdv system) the sustaining core team has decided to maintain and continue the follow up of both changes and roll-out strategy.
 
Event or Problem Description

Brand Name
BD KIESTRA INOQULA+ TLA
Common Device Name
MICROBIAL SPECIMEN INOCULATION
Manufacturer (Section D)
BECTON, DICKINSON & CO.
7 loveton circle
sparks MD 21152
MDR Report Key10228220
Report Number1119779-2020-00203
Device Sequence Number14251697
Product Code JTC
UDI-Device Identifier00382904472139
UDI-Public00382904472139
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number447213
Device Catalogue Number447213
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/04/2020
Supplement Date Received by Manufacturer12/02/2020
Initial Report FDA Received Date07/03/2020
Supplement Report FDA Received Date12/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;